Computing in the jacobian of a plane algebraic curve

Extended abstract
  • Emil J. Volcheck
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 877)

Abstract

We describe an algorithm which extends the classical method of adjoints due to Brill and Noether for carrying out the addition operation in the Jacobian variety (represented as the divisor class group) of a plane algebraic curve defined over an algebraic number field K with arbitrary singularities. By working with conjugate sets of Puiseux expansions, we prove this method is rational in the sense that the answers it produces are defined over K. Given a curve with only ordinary multiple points and allowing precomputation of singular places, the running time of addition using this algorithm is dominated by M7 coefficient operations in a field extension of bounded degree, where M is the larger of the degree and the genus of the curve.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Leonard M. Adleman and Ming-Deh A. Huang. Primality Testing and Abelian Varieties over Finite Fields, volume 1512 of Lecture Notes in Mathematics. Springer Verlag, 1992.Google Scholar
  2. 2.
    A. Brill and M. Noether. Über die algebraischen Functionen und ihre Anwendung in der Geometrie. Mathematische Annalen, 7:269–310, 1874.Google Scholar
  3. 3.
    John Canny. Some algebraic and geometric computations in PSPACE. In Proceedings of the ACM Symposium on the Theory of Computation, pages 460–467, 1988.Google Scholar
  4. 4.
    David G. Cantor. Computing in the Jacobian of a hyperelliptic curve. Mathematics of Computation, 48(177):95–101, 1987.Google Scholar
  5. 5.
    David G. Cantor. On the analogue of the division polynomials for hyperelliptic curves. To appear in Journal für die reine und angewandte Mathematik, 1994.Google Scholar
  6. 6.
    Claude Chevalley. Introduction to the Theory of Algebraic Functions of One Variable, volume 6 of Mathematical Surveys. American Mathematical Society, 1951.Google Scholar
  7. 7.
    James Harold Davenport. On the Integration of Algebraic Functions, volume 102 of Lecture Notes in Computer Science. Springer Verlag, 1981.Google Scholar
  8. 8.
    Dominique Duval. Rational Puiseux expansions. Compositio Mathematica, 70:119–154, 1989.Google Scholar
  9. 9.
    David Eisenbud and Joe Harris. Schemes: the Language of Modern Algebraic Geometry. Wadsworth and Brooks/Cole, 1992.Google Scholar
  10. 10.
    V. D. Goppa. Geometry and Codes, volume 24 of Mathematics and its Applications (Soviet Series). Kluwer Academic Publishers, 1988.Google Scholar
  11. 11.
    Phillip A. Griffiths. Introduction to Algebraic Curves. American Mathematical Society, 1989.Google Scholar
  12. 12.
    Ming-Deh Huang and Doug Ierardi. Efficient algorithms for the Riemann-Roch problem and for addition in the Jacobian of a curve. In IEEE 32nd Annual Symposium on Foundations of Computer Science, pages 678–687, 1991.Google Scholar
  13. 13.
    Lars Langemyr. Algorithms for a multiple algebraic extension. In Teo Mora and Carlo Traverso, editors, Methods in Algebraic Geometry, Proceedings of MEGA 1990, pages 235–248. Birkhäuser, 1991.Google Scholar
  14. 14.
    Rüdiger Loos. Computing in algebraic extensions. In B. Buchberger, G. E. Collins, and R. Loos, editors, Computer Algebra: Symbolic and Algebraic Computation. Springer Verlag, 1983.Google Scholar
  15. 15.
    Max Noether. Rationale Ausführung der Operationen in der Theorie der algebraischen Functionen. Mathematische Annalen, Band 23:311–358, 1884.Google Scholar
  16. 16.
    R. H. Risch. The problem of integration in finite terms. Transactions of the AMS, 139:167–189, 1969.Google Scholar
  17. 17.
    Takkis Sakkalis and Rida Farouki. Singular points of algebraic curves. Journal of Symbolic Computation, 9:405–421, 1990.Google Scholar
  18. 18.
    Jeremy Teitelbaum. The computational complexity of the resolution of plane curve singularities. Mathematics of Computation, 54(190):797–837, 1990.Google Scholar
  19. 19.
    M. A. Tsfasman and S. G. Vladut. Algebraic Geometric Codes, volume 58 of Mathematics and its Applications (Soviet Series). Kluwer Academic Publishers, 1991.Google Scholar
  20. 20.
    Emil J. Volcheck. Noether's S-transformation simplifies curve singularities rationally: a local analysis. In G. Gonnet, editor, Proceedings of the 1993 International Symposium on Symbolic and Algebraic Computation. Association for Computing Machinery, 1993.Google Scholar
  21. 21.
    Emil J. Volcheck. Resolving Singularities and Computing in the Jacobian of a Plane Algebraic Curve. PhD thesis, UCLA, 1994. to appear in May.Google Scholar
  22. 22.
    Robert J. Walker. Algebraic Curves. Springer-Verlag, 1978.Google Scholar

Copyright information

© Springer-Verlag 1994

Authors and Affiliations

  • Emil J. Volcheck
    • 1
  1. 1.UCLA Dept. of Mathematics and Center for Science and ArtUSA

Personalised recommendations